PDA

View Full Version : Hair texture change w/Rogaine?



curlysue
July 29th, 2008, 05:16 PM
Hi everyone,

I started using Rogaine 5% foam, 1x day about a year ago. I have very curly hair with a tendency toward frizz. Although I think my hair loss is AGA with an increased TE shed due to fluctuations in hormones and iron (currently on 0.1 Vivelle Dot for HRT and iron supplement for ferritin which was a 7 back in April due to heavy loss of blood until endometrial ablation - haven't had it rechecked yet), I have been hanging on to the Rogaine in case it's helping keep some hair. But I notice that my hair texture is getting dry and crunchy. I wash (with minimal shampoo, only scalp where I use the Rogaine and nape which gets a little itchy if I go more than a day between). I use a good conditioner and don't wash it all out completely. I use one hair styling product, without alcohol but with silicones to try to keep the frizz down. I do have my hair colored (semi-perm) to cover grey. The greys that don't hold the color are really crazy looking and very wirey in texture.

Anyone else using the Rogaine fairly long term notice change in hair texture. Also, do you think it "eats" the hair color dye a bit - I just started the all over color a few months ago since my hair was starting to look overprocessed from highlights. It seems that I see the color start to fade and greys pop out within a week or two of the process. I don't use the Rogaine the day or maybe two after I get the color.

One of these days I'm going to get supplemental hair and then stop the Rogaine but until then,
I'm a little afraid to stop in case the shedding/HL increases! Any thoughts from the nice women on this site??? Thanks!

Oh, for those who ask - I did not have a dread shed starting the Rogaine. Only after my GYN pumped up the hormones to try to control bleeding, then cut them, then was bleeding to death until surgery which left ferritin a measly 7....my shed was down when I was on very high doses of estrogen but of course, that is not a good thing to do long term (or at all).

kaylee
July 29th, 2008, 05:50 PM
No texture change. But it does get a little hard if I dont brush it after applying.

angieangie
July 29th, 2008, 06:32 PM
Yeah, when I used it my hair got like that too. But it went away after I washed it. Maybe you should use rogaine at night and then wash your hair in the mornings and see if there is a difference.

curlysue
July 29th, 2008, 07:02 PM
Thanks for the replies -

I use the Rogaine at night (the q-tip method) and wash in the morning. The texture change is my hair, not the product - I think after a year of putting alcohol on my scalp every night it is drying out the hair that I have but I hate to discontinue since it takes so long to change the cycles of the hair and I don't want to lose what might have grown. Of course, it's hard to say if it did much good since I can't tell unless I stop using it! This is all so annoying!!! I wish my hair would just stabilize and quit thinning....

curlysue
July 29th, 2008, 07:28 PM
Hi Rander!

I am so happy to help with this topic - I put off the ablation thinking that the bleeding could be controlled by having a polyp removed (yep, you can get a polyp in your uterus!) but it just got worse and worse even when I was taking megadoses of estrogen. I wish I had gone for the ablation when my gyn recommended it (a few months earlier) - I had some cramping upon waking from the anesthesia and they gave me some pain med through the iv but never even needed tylenol after I got home a few hours later. I have some spotting if I miss changing my Vivelle patch but nothing needed more than a slender tampon for a day (hope that's not too much information!)

For those wanting to know how it tied in with the hair loss - my shed went into overdrive after the surgery when I went back to just the Vivelle dot (estrogen HRT) and I went to another derm to have it checked out. The bloodwork that came back showed everything normal except my ferritin which was 7. I felt immediately better (really, within days or a week) after I started the Slow FE and eating everything iron rich in sight - I had alot of symptoms other than hairloss and couldn't figure out why - fatigue, depression, cognitive changes, etc. But the increase in shedding still plagues me even after I have been taking the iron pills for about 10 weeks. Hoping things will calm down eventually....I will probably have my ferritin checked again soon to see if I need to take more than 1 tablet a day to try to get the ferritin up.

sadie_2008
July 30th, 2008, 10:00 AM
Same here - one year on Regaine 5% spray and my hair has changed for the worse. It is extremely dry, thin, limp and unstylable. I am easing off it. I've "forgotten" to use it for the past couple of days. I know i havent regrown anything on it (lost more since being on Regaine to be honest but who knows if that was to happen anyway) but i have that little niggling feeling at the back of my head if it has "kept" anything there for me.

I'm onto supplemental hair anyway...

michelesmith
July 30th, 2008, 11:25 AM
its not the rogaine, my hair is like that now esp in the past few years with suffering more advanced AGA and ive read this on several hair loss boards about change in hair texture when having a hair loss condition not necessary aga but all kinds (or pcos etc)

curlysue
July 30th, 2008, 11:26 PM
This is all so weird. I saw a woman today with pretty bad hairloss on the scalp (top) but lots of healthy looking hair around the sides and back. I keep wanting to reach out to the women I see who have hairloss and ask how they deal with it and do they know about Her Alopecia!
Anyway, the reason I keep thinking the Rogaine is frying my hair is that the top layers seem the worst, and the area half way down the back of my head to the nape (where I never use the Rogaine) feels soft and healthy. The final weirdness is that my hair all looks pretty good after I wash/condition but gets progressively dry and fuzzy as the day goes on. I live in an area with low humidity.... :crazy: